Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 17, 2020, 3:33 AM MST for Sweetwater County, Wyoming. It took effect at Jan 17, 2020, 11:00 AM MST. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 2020, 3:33 AM MST (10:33 UTC)
- In effect from
- Jan 17, 2020, 11:00 AM MST
- Expired
- Jan 17, 2020, 7:52 PM MST
- In force
- 9 hr
- Issued by
- NWS Riverton, WY
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 2:37 PM MST | NON-TSTM WND GST 58 | 8 Se Reliance, WY | ASOS STATION KRKS ROCK SPRINGS AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2406 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178 WWUS75 KRIW 171033 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 333 AM MST Fri Jan 17 2020 ...High Wind Warning for Eastern Sweetwater County this Afternoon and Evening... .A strong cold front will push east across Sweetwater County late this morning with very strong west winds in wake of it. An area of snow will accompany the front with areas of blowing snow developing as winds pick up. WYZ030-180300- /O.NEW.KRIW.HW.W.0005.200117T1800Z-200118T0300Z/ East Sweetwater County- Including the city of Wamsutter 333 AM MST Fri Jan 17 2020 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. Also, areas of blowing snow could significantly reducing visibility. * WHERE...East Sweetwater County. This includes Interstate 80 and Highway 430. * WHEN...From 11 AM this morning to 8 PM MST this evening. * IMPACTS...Mainly to transportation. An elevated risk for a blow over for light and high profile vehicles, including campers and tractor trailers. Also there is an increased risk of a slide off as roads will likely be slick in spots. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please keep two hands on your steering wheel in case of a sudden, strong wind gust. && $$ 21
2 follow-up statements
805 WWUS75 KRIW 171734 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1034 AM MST Fri Jan 17 2020 ...High Wind Warning for Eastern Sweetwater County this Afternoon and Evening... .A strong cold front will push east across Sweetwater County late this morning with very strong west winds in wake of it. An area of snow will accompany the front with areas of blowing snow this afternoon as winds pick up. WYZ030-180300- /O.CON.KRIW.HW.W.0005.200117T1800Z-200118T0300Z/ East Sweetwater County- Including the city of Wamsutter 1034 AM MST Fri Jan 17 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. Also, areas of blowing snow could significantly reducing visibility. * WHERE...Eastern Sweetwater County. This includes Interstate 80 and Highway 430. * WHEN...Until 8 PM MST this evening. * IMPACTS...Mainly to transportation. An elevated risk for a blow over for light and high profile vehicles, including campers and tractor trailers. Also, there is an increased risk of a slide off as roads will likely be slick in spots. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please keep two hands on your steering wheel in case of a sudden, strong wind gust. && $$ For more information from the National Weather Service visit http://weather.gov/riw
442 WWUS75 KRIW 180252 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 752 PM MST Fri Jan 17 2020 ...The High Wind Warning for Eastern Sweetwater County has been cancelled... .A strong cold front has moved through the region, and winds have shifted to the west and northwest and have lessened below high wind warning criteria and are expected to diminish for the remainder of the night. WYZ030-180400- /O.CAN.KRIW.HW.W.0005.000000T0000Z-200118T0300Z/ East Sweetwater County- Including the city of Wamsutter 752 PM MST Fri Jan 17 2020 ...HIGH WIND WARNING IS CANCELLED... The high winds that occurred across the region have diminished below high wind warning criteria and the high wind warning will be cancelled. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 17, 3:11 AM MST, 22 minutes earlier.
Area forecast discussion, Jan 17, 3:11 AM MST, 22 minutes before
Area Forecast Discussion National Weather Service Riverton WY 311 AM MST Fri Jan 17 2020 .SHORT TERM...(Today through Saturday) Issued at 230 AM MST Fri Jan 17 2020 Today a strong Pacific cold catafront along with a vigorous upper level shortwave will plow across the state. This feature will stir up the winds and bring a quick shot of accumulating snowfall, with most of the snow falling in the far west. Currently the shortwave axis is moving east across the Great Basin with the significant snowfall over PIH along with lighter snowfall to the east toward the Wyoming border. Light snow should begin in the far west shortly, increasing during the morning. Southwest difluent flow and PVA ahead of this weather system will get the snowfall going initially in the west. Then this afternoon, QG forcing from the trough itself, sfc convergence with the front, and then a brief period of northwest difluent flow will keep the significant snow going into the early evening in the west. Will keep the winter weather advisory going for the far west through 5 PM Friday. There could be some light snow in the northwest later Friday night and Saturday morning with the warm air aloft trying to advect back in along with brief weak isentropic lift. As for wind and blowing snow asct with this approaching weather system, 50 knot winds at 700mb along with a passing jet max ovhd will translate some of this wind to the sfc as the gradient tightens. 700mb and sfc gradients do not look overly impressive, but with this strong front, MET MOS guidance is displaying 32 Knot sustained winds for KRKS for this afternoon. With the combination of some of this snow making it into Sweetwater County form the far west and the wind, decided to issue a high wind warning for eastern Sweetwater County. Even if the winds do not quite reach high wind criteria, the combination of a light snow accumulation and strong winds will certainly impact travel along I-80. Long after the snow is over, the snow will likely continue to blow around through at least 03Z this evening. This hilite blends in well with our neighboring offices to the east. To the north over South Pass, between one or maybe two inches of snow will fall there, a little more than Sweewater County. The strong winds will also extend to the north over South Pass, so decided to handle this wind and blowing snow impact with a winter weather advisory there for today. Another trouble spot will be northern Johnson County where 9-11mb sfc 3 hourly pressure rises behind the front will occur so KBYG and the surrounding area is deserving of a special weather statement there as well for wind along with some snow today. A subsequent Canadian sfc front will spread light snow south across areas east of the Divide later today, extending about as far southwest as Riverton. Most of the snowfall should occur along and north of the Owl Creek Mtns and east of Riverton, but accumulations will be mainly on the light side. One side note, with the mild temperatures currently in the 40s in Natrona and Johnson Counties, the precip will likely briefly start as rain ahead of the approaching front this afternoon. Expect clearing most areas later this evening. Saturday will be mostly dry and cooler but seasonal as flat high pressure builds in from the west. .LONG TERM...(Saturday night through Thursday) Issued at 230 AM MST Fri Jan 17 2020 Upper level ridging will keep the forecast area dry Sunday and Monday. 700mb temperatures are progged to warm to around 0C by 00Z Tuesday. Typical mixed areas will benefit from this warm air while trapped basins will remain chilly, but not bad for January. The next storm system is expected to push into the Pacific Northwest Tuesday. Ahead of this trough, weak energy and some diffluent flow could result in some precipitation over the west Tuesday. The 00Z deterministic models differ significantly in the track of this trough. The GFS shows the system pushing southeast and becoming an upper low around the triple point of WY/UT/CO by 00Z Thursday while the ECMWF is flatter and tracks east across Montana. The GFS track gives some significant snowfall across the forecast area while the ECMWF has very little snow. Ensemble members are also have a large range of solutions with little forecast confidence Wednesday and beyond. Will broad brush PoPs across much of the area Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 230 AM MST Fri Jan 17 2020 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Snow with IFR/MVFR conditions will pull west to east across the area this morning. KJAC looks to have the longest period of snow compared to the other terminals with the threat of snow continuing into at least the early afternoon. Most terminals are expected to improve to VFR, but still low ceilings by midday or shortly thereafter. The main hazard in the afternoon will be the strong west to northwest winds in wake of a quick moving cold front. The exception will be at KJAC which will have breezy south to southwest wind. The wind will relax quite a bit around 00Z at all terminals with KRKS remaining breezy. For tonight, the main concern will be the ceiling at KJAC which could reform/lower to MVFR late in the night. Also there is a hint of some snow showers also trying to impact the KJAC terminal toward 12Z Saturday. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals A cold front will pull into N. Wyoming around 18Z, and sweep southward across much of the area east of the Divide by 00Z. Strong north to northwest winds will occur in wake of this front across the Bighorn Basin, and Johnson County. A Pacific cold front pushing east will try to retard the southern progression southward especially across the Wind River Basin. There will be isolated to scattered snow showers associated with the front pulling southward. Although there could be a period of MVFR ceilings in wake of the cold front, and/or MVFR(brief IFR) in snow showers, there is not enough confidence to insert those conditions in area terminals at the moment. The snow showers will end from northwest to southeast with this activity expected to push away from the area by 02/03Z. Also the strong winds associated with the cold front will weaken between 00Z and 03Z. After 03Z, VFR conditions are expected. && .FIRE WEATHER... Issued AT 230 AM MST Fri Jan 17 2020 Some snow will develop over the far west mountains and valleys early this morning. Today will see a cold front pass through the area, bringing snow along with breezy to windy conditions. Smoke dispersal at the lower elevations will be poor to fair today. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST this afternoon for WYZ001- 012-013-023-024-027. High Wind Warning from 11 AM this morning to 8 PM MST this evening for WYZ030. Winter Weather Advisory from 11 AM this morning to 5 PM MST this afternoon for WYZ014. && SHORT TERM...Lipson LONG TERM...Murrell AVIATION...Murrell FIRE WEATHER...Lipson
Hazardous weather outlook, Jan 17, 3:17 AM MST, 16 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 317 AM MST Fri Jan 17 2020 WYZ001>020-022>030-181330- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 317 AM MST Fri Jan 17 2020 ...A Winter Weather Advisory for parts of Western Wyoming until 5 PM Today... ...High Wind Warning for Eastern Sweetwater this Afternoon and Evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Significant snow and, or blowing snow across the west. Please see the winter weather advisory statement for more details. Strong to high wind is expected across Sweetwater County this afternoon and evening. Strong northerly winds are expected this afternoon across the Bighorn Basin and Johnson County. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures. Team Riverton
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.